0

votes

Sitagliptin for diabetes, effects on glycogen and liver?

Answered on August 19, 2014
Created July 14, 2013 at 1:34 PM

Hello:

I am Type 2 diabetic and was recently prescribed a daily dose of 100mg Sitagliptin Phosphate (Januvia). My reading informs me that this drug prevents the liver from releasing glucose. I know that the liver stores excess glucose in the blood as glycogen which is then converted to glucose and released when the body needs it. If this is prevented, what happens to the stored glycogen? What is the long term impact of this on the health of the liver.

3491e51730101b18724dc57c86601173

(8395)

on September 07, 2013
at 01:28 AM

Ask to be tested for sleep apnea. It's possible that you are having apnea and the stress hormones prompt an insulin response. I'm finally having normal morning bg levels with adequate Metformin and low carbing, but sounds like other things are happening for you.

Cd6ddf629020969fbe9bacdd12df0ba1

(0)

on July 19, 2013
at 06:25 AM

Many thanks for this. It is quite interesting how seemingly unrelated conditions can be related - EXPERIENCE!. Your responses have been very useful. I generally do not sleep much - usually between 4-5 hours, but do not feel lethargic. In fact sleeping seems like a nuisance to me - I force myself to go to bed. Are these symptoms of apnea? Thanks.

Cd6ddf629020969fbe9bacdd12df0ba1

(0)

on July 16, 2013
at 06:18 AM

Thanks Janknitz. I was on a daily dose of 2000mg Metformin and 10mg Glibenclamide. I was able to bring down my glucose level to under 6 before going to bed (Diet, exercise, and medication) but the morning reading was around 9. I rarely take any dense carbs in the night. This is what prompted the GP to prescribe Sitagliptin - the logic being glucose secreted by the liver was causing the increase. After I started to take januvia my morning reading is back to normal - between5 and 5.5. What else can I do to maintain glucose level overnight? Many thanks.

  • Cd6ddf629020969fbe9bacdd12df0ba1

    asked by

    (0)
  • Views
    2.2K
  • Last Activity
    1426D AGO
Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

1 Answers

1
3491e51730101b18724dc57c86601173

(8395)

on July 14, 2013
at 09:18 PM

Have you failed other, more standard treatments for type II like Metformin and limiting dietary carbs??? Did your doctor explain to you why he chose Januvia over treatments with more history of safety and effectiveness?

Metformin is very safe and has a long track record, but the newer drugs have turned up to be unsafe--see Avandia for example. I'm not saying Januvia is unsafe, but I'd want to know if there was a specific reason the doctor chose it beyond the fact that he just had a visit from the Januvia drug rep.

Your question is a good one. I'd much rather treat the cause instead of preventing the body from doing what it's supposed to do. Peter Attia speculates that insulin resistance may be a protective response our body mounts much like a bruise is a protective response to an injury. The idea is not to suppress the bruise, it's to prevent the injury in the first place. Likewise, Metformin doesn't suppress the liver response, it helps the cells be more responsive to the insulin the body produces. But minimizing excess glucose in the first place by not ingesting it makes the most sense, drugs are second best.

3491e51730101b18724dc57c86601173

(8395)

on September 07, 2013
at 01:28 AM

Ask to be tested for sleep apnea. It's possible that you are having apnea and the stress hormones prompt an insulin response. I'm finally having normal morning bg levels with adequate Metformin and low carbing, but sounds like other things are happening for you.

Cd6ddf629020969fbe9bacdd12df0ba1

(0)

on July 16, 2013
at 06:18 AM

Thanks Janknitz. I was on a daily dose of 2000mg Metformin and 10mg Glibenclamide. I was able to bring down my glucose level to under 6 before going to bed (Diet, exercise, and medication) but the morning reading was around 9. I rarely take any dense carbs in the night. This is what prompted the GP to prescribe Sitagliptin - the logic being glucose secreted by the liver was causing the increase. After I started to take januvia my morning reading is back to normal - between5 and 5.5. What else can I do to maintain glucose level overnight? Many thanks.

Cd6ddf629020969fbe9bacdd12df0ba1

(0)

on July 19, 2013
at 06:25 AM

Many thanks for this. It is quite interesting how seemingly unrelated conditions can be related - EXPERIENCE!. Your responses have been very useful. I generally do not sleep much - usually between 4-5 hours, but do not feel lethargic. In fact sleeping seems like a nuisance to me - I force myself to go to bed. Are these symptoms of apnea? Thanks.

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!